Low-dose cyclophosphamide associated with hemorrhagic cystitis in a breast cancer patient

Ariela Marshall, Cindy McGrath, Drew Torigian, Nicholas Papanicolaou, Priti Lal, Carol Kaplan Tweed

Research output: Contribution to journalReview articlepeer-review

Abstract

Hemorrhagic cystitis is a known complication of high-dose cyclophosphamide treatment, generally occurring at doses greater than 100 g. There are few reports of hemorrhagic cystitis occurring with low-dose cyclophosphamide therapy, and this complication has not been described in breast cancer patients. We present a case of a patient with stage IIB breast cancer who developed clinical, radiographic, and pathologic evidence of hemorrhagic cystitis after a single 600 mg/m2 dose of cyclophosphamide. Three subsequent cycles of cyclophosphamide with the addition of IV hydration and MESNA were given without complication, and the patient's urologic symptoms resolved. Repeat cystoscopy demonstrated pathologic resolution of the cystitis. We review the literature regarding proposed mechanisms of hemorrhagic cystitis, and discuss the applicability of these hypotheses in our patient.

Original languageEnglish (US)
Pages (from-to)272-275
Number of pages4
JournalBreast Journal
Volume18
Issue number3
DOIs
StatePublished - May 1 2012
Externally publishedYes

Keywords

  • breast cancer
  • chemotherapy
  • cyclophosphamide
  • cystitis
  • toxicity

ASJC Scopus subject areas

  • Internal Medicine
  • Surgery
  • Oncology

Fingerprint Dive into the research topics of 'Low-dose cyclophosphamide associated with hemorrhagic cystitis in a breast cancer patient'. Together they form a unique fingerprint.

Cite this